Texas, 2020

Hail and Damaging Winds in Texas, March 19, 2020

March 19, 2020 · NWS EWX · 9 events in 4 counties and zones

An upper level shortwave trough provided lift as it moved over a moist, conditionally unstable airmass. This generated thunderstorms some of which produced damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level shortwave trough provided lift as it moved over a moist, conditionally unstable airmass. This generated thunderstorms some of which produced damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 18, 11:27 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 18, 11:27 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1227 AM CDT Thu Mar 19 2020

.AVIATION...
VFR CIGs turn MVFR CIGs overnight, however, areas of SHRA may disrupt
to VFR or even bring IFR. Have VCSH at all sites overnight. ISOLD
TSRA are possible, however, chances are currently too low to mention.
Will monitor radar trends for any updates to mention. CIGs rise to
VFR Thursday afternoon only to lower back to MVFR Thursday night.
Areas of -SHRA and ISOLD TSRA develop Thursday night and have
mentioned VCSH at all sites. S to SE winds 5 to 15 KTs prevail. Wind
gusts to 40 KTs in/near the stronger TSRA.

&&

.PREV DISCUSSION... /ISSUED 1142 PM CDT Wed Mar 18 2020/

UPDATE...
Issued Tornado Watch 55 for our northwestern tier of counties from
Llano to Val Verde through 5 AM CDT. There is still a potential for
severe thunderstorms across that area due to ample CAPE and shear.

PREV DISCUSSION... /ISSUED 1027 PM CDT Wed Mar 18 2020/

UPDATE...

As of 03Z, radar is quiet across south central TX and satellite
imagery indicates rather benign conditions upstream over northern
Mexico as well, with just a few patchy weak returns. CAMs are still
indicating elevated shower and storm development may still be able to
occur above a capping inversion that just doesn't want to erode. RAP
analysis shows a subtle upper level shortwave upstream that may be
able to provide the necessary ingredients, but thus far haven't seen
the response in satellite imagery one would expect. Have slowed the
progression of POPs to account for these trends. Am tempted to lower
them as well, as I'm not entirely convinced the cap won't hold strong
and preclude any more than widely scattered shower and storm
development overnight. Given this late timing, instability will
dwindle somewhat but MLCAPE should remain in the 1000-1500 J/kg range
with ample deep layer shear should any storms be able to fire as the
shortwave moves into the better thermodynamics. Thinking that an
isolated strong storm cannot be completely ruled out, with a large
hail or gusty wind report possible but increasingly unlikely as the
night progresses.

PREV DISCUSSION... /ISSUED 624 PM CDT Wed Mar 18 2020/

AVIATION...

VFR conditions will continue at all sites into tonight. MVFR should
return by 06z along the I-35 corridor and 10Z at DRT and will stick
around through most of the day on Thursday before VFR conditions
return late in the afternoon. There is a chance that the San Antonio
terminals briefly drop to IFR around sunrise, with a better chance
for IFR cigs for a few hours at DRT.

Showers and thunderstorms are still expected to potentially impact
DRT, likely in the 02-04Z time frame. This activity will gradually
diminish, and the dying complex of showers should be across the I-35
corridor between 06z and 12z with VCSH remaining in the forecast at
AUS/SAT/SSF that may later be upgraded to -shra. Thunder is not
expected but cannot be completely ruled out at the I-35 sites in the
AM.

PREV DISCUSSION... /ISSUED 240 PM CDT Wed Mar 18 2020/

SHORT TERM (Tonight through Thursday Night)...
As of this afternoon the long mentioned upper level low pressure
system is just off the coast of Baja California and will be moving
east through the day today. The upper low will traverse the SW
United States this evening into Thursday. As it does it, and another
shortwave will move across Texas in the southwest flow aloft. This,
combined with the west Texas dryline, orographic lifting along the
mountains of Mexico, and daytime heating will spark off storms
across West Texas. These storms will move across the Rio Grande
Plains this evening and then towards the I-35 corridor after
midnight. Convective allowing models spark off these storms around 8-
9 pm, then push them across areas like Rocksprings and Uvalde by
midnight. A general weakening trend is expected further east, but
showers and a few thunderstorms are possible along the I-35 corridor
in the early morning pre-dawn hours. Two important caveats on
confidence here: 1) model soundings from the NAM show a capped (warm
air inversion) atmosphere across the Rio Grande Plains which may
limit overall convection, and 2) the models have been very bullish
the last few days on coverage and intensity of storms across the Rio
Grande. While there have been storms they have tended to be more
isolated and weaken quicker as they head east overnight. These two
factors could limit overall convection today. That said anything
that does form will be in a favorable atmospheric environment for
strong to severe storms and heavy rainfall with CAPE of 1200 j/kg,
around 60 knots of shear, and precipitable water values of 1.5
inches or more. Because of this the slight risk has been
maintained by SPC across the Rio Grande with the I-35 corridor now
included in the marginal risk. The threat will initially be hail
with any isolated storms, but then transition to more of a wind
threat as the complex of storms form.

Thursday itself should be mostly dry as the upper low heads east and
warm weather still stick around one more day. Flow though remains
southwesterly in the mid-levels and one more upper level shortwave
will come across late Thursday night into Friday morning. Timing
will be important here as a more polar surface front will be
dropping south across the state. Storms should form again late
Thursday night and head to the northeast. If the warm sector
maintains itself Thursday night another round of strong to severe
storms are possible. If the front arrives it could undercut the
storms and turn the threat Thursday night into Friday morning more
into a heavy rain and potentially minor flooding threat. The 12z
synoptic models pushed back the arrival until around sunrise Friday
at the earliest. With the juxtaposition of the front and upper level
disturbance Thursday night into Friday presents the best opportunity
for widespread rain that we have seen all week.

LONG TERM (Friday through Wednesday)...
The front will continue to move to the south Friday and move away
from our southern area during the day. Showers and thunderstorms will
continue with higher chances before noon and then ending from
northwest to southeast. The front will stall across South Texas.
Isentropic flow across the boundary will bring rain chances back to
the north Saturday. Saturday night and Sunday the upper level trough
will move across North Texas bringing one more chance for showers and
isolated thunderstorms.

Temperatures behind the front will drop significantly. High
temperatures will be around 15 degrees lower than Thursday. Lows
Saturday will be 10 to 15 degrees lower than Friday morning.

Monday an upper level ridge will build over the Southern Plains
bringing dry weather which will continue through the end of the
period. Temperatures will warm through the first part of next week
reaching well above normal by Tuesday with highs in the 80s and lower
90s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              59  64  46  59  53 /  80  90  10  40  80
Austin Bergstrom Intl Airport  58  65  46  61  53 /  80  90  10  40  80
New Braunfels Muni Airport     60  66  47  60  53 /  80  90  10  50  70
Burnet Muni Airport            55  59  43  56  50 /  80  80  -   40  80
Del Rio Intl Airport           60  72  51  61  53 /  60  20  -   40  10
Georgetown Muni Airport        56  61  44  59  52 /  80  90  10  30  80
Hondo Muni Airport             59  68  48  61  52 /  80  70  10  60  50
San Marcos Muni Airport        58  66  46  60  52 /  80  90  10  50  80
La Grange - Fayette Regional   63  69  49  64  56 /  70  90  20  40  90
San Antonio Intl Airport       60  66  49  59  54 /  80  90  10  60  70
Stinson Muni Airport           62  68  51  60  55 /  80  90  10  60  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...04
Long-Term...YB
Decision Support...Runyen
Hazardous weather outlook, Mar 18, 6:31 PM CST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
731 PM CDT Wed Mar 18 2020

TXZ171>173-183>194-202>209-217>225-228-200045-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
731 PM CDT Wed Mar 18 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Clusters of showers and thunderstorms with a few strong to severe
storms will move across the Rio Grande into the Edwards Plateau
late this evening, then toward the I-35 corridor overnight. The
main threat this evening into tonight is damaging wind gusts,
however isolated large hail is also possible. The best chances are
west of a Lake Buchanan to Eagle Pass line, with a potential
extending east to a Burnet to Kerrville to Hondo line.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More showers and thunderstorms are expected across nearly all of
South Central Texas Thursday night into Friday morning. A few
strong storms are possible.

Locally heavy rainfall is also possible from midnight Thursday
night to noon on Friday. The potential for flash flooding will
increase as heavy rains move over the same areas that have received
heavy rains in recent days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Laughlin AFB radar (KDFX), 79 km away, was scanning. The volume nearest the first event began at 07:16 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Val Verde

When
March 19, 1:14 AM CST
Where
Val Verde County, 3.09 mi WNW of Amistad Res East
Measured
1.75 in hail
Reported by
Public
Coordinates
29.510, -101.050

A thunderstorm produced golf ball size hail near Lake Amistad Dam.

Thunderstorm Wind, Val Verde

When
March 19, 1:26 AM CST
Where
Val Verde County, 3.86 mi ESE of Amistad Res East
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
CoCoRaHS
Coordinates
29.480, -100.940

A thunderstorm produced wind gusts estimated at 60 mph that damaged several trees in a neighborhood on the east side of Lake Amistad.

Hail, Edwards

When
March 19, 2:10 AM CST
Where
Edwards County, 15.6 mi E of Carta Vly
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.790, -100.420

A thunderstorm produced one inch diameter hail east of Carta Valley. There was still hail on the ground at 7 am that morning.

Hail, Edwards

When
March 19, 2:30 AM CST
Where
Edwards County, 4.98 mi SE of Rocks Spgs Arpt
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.900, -100.110

A thunderstorm produced one inch diameter hail southeast of Rocksprings.

Thunderstorm Wind, Maverick

When
March 19, 7:03 PM CST
Where
Maverick County, Eagle Pass
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
28.720, -100.500

A thunderstorm produced wind gusts estimated at 80 mph. Power lines were blown down at Ave. B and Del Rio Blvd. in Eagle Pass. There was a roof blown off a house and onto a car in the 900 block of Ave C.

Hail, Maverick

When
March 19, 7:05 PM CST
Where
Maverick County, 4.53 mi NNW of La Gloria
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
28.810, -100.530

A thunderstorm produced ping pong ball size hail in Elm Creek.

Hail, Maverick

When
March 19, 7:06 PM CST
Where
Maverick County, 4.15 mi N of La Gloria
Measured
1.75 in hail
Reported by
Social Media
Coordinates
28.810, -100.500

A thunderstorm produced golf ball size hail north of Eagle Pass. The report was from a picture on Twitter.

Hail, Maverick

When
March 19, 7:08 PM CST
Where
Maverick County, 5.93 mi SE of Normandy
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
28.860, -100.530

A thunderstorm produced nickel size hail at Radar Base. The report was from social media.

Hail, Dimmit

When
March 19, 7:33 PM CST
Where
Dimmit County, 0.61 mi E of Catarina
Measured
2.75 in hail
Reported by
Public
Coordinates
28.350, -99.610

A thunderstorm produced baseball size hail at a convenience store in Catarina.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880612, 880613, 880614, 880615, 880616, 880618, 880619, 880620, 880621.